Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 1, 2004, 2:20 PM CST for Green County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2004, 2:20 PM CST (20:20 UTC)
- Expired
- Mar 1, 2004, 2:45 PM CST
- In force
- 25 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Green County, WI
The radar
The Milwaukee radar (KMKX), 103 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 11:30 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 012020 SVRMKX WIC045-012045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 220 PM CST MON MAR 1 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREEN COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 245 PM CST * AT 220 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL LOCATED 3 MILES SOUTHWEST OF JORDON CENTER 9 MILES WEST OF MONROE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO 3/4 OF AN INCH IN DIAMETER IS EXPECTED FROM THESE STORMS. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. LAT...LON 4260 8984 4254 8975 4285 8950 4286 8982 HENTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 4:18 AM CST, 10 hours 2 minutes earlier.
Area forecast discussion, Mar 1, 4:18 AM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 418 AM CST MON MAR 1 2004 .DISCUSSION...FORECAST FOCUS ON EVOLUTION OF LOW TODAY AND TSTORM POTENTIAL. IN THE SHORT TERM...ERN CWA ON WESTERN PERIPHERY OF LLJ...WITH MAJORITY OF RAINFALL FOCUSED OVER THE OHIO VALLEY. OCCLUDED LOW CURRENTLY OVR ERN NE WITH THETAE AXIS EXTENDING INTO IA. FIRST VORT LOBE HAS ROTATED INTO THE DAKOTAS WHILE ANOTHER IS PROGGED TO SWING NWD FM THE SRN PLAINS INTO THE OHIO VALLEY BY MIDDAY IN CONJUNCTION WITH LEFT FNT QUAD. THIS WILL HELP MAINTAIN LIFT AND RAIN THIS AM OVR THE ERN CWA AND POINTS EAST. DRY SLOT TO THEN MOVE INTO SRN WI WITH SOME SUN POSSIBLE. STACKED LOW WILL THEN APPROACH SRN WI TOWARD LATE AFTERNOON. THETAE AXIS WILL ADVECT INTO REGION JUST AHEAD OF LOW AND OCCLUDED FNT. ETA CAPES FROM 500-800 J/KG POSSIBLE. WIND SHEAR DOES WEAKEN THROUGHOUT DAY DUE TO FILLING OF SYSTEM BUT WET BULB ZERO HEIGHTS OF ONLY 5.5 KFT WILL PRESENT A HAIL THREAT. EXPECT STORMS TO DEVELOP ALONG OCCLUDED FNT AND UNDERNEATH UPPER LOW LATER THIS AFT. WILL KEEP MENTION OF SEVERE IN FCST BUT MENTION ONLY HAIL. STACKED LOW TO BE EAST OF AREA BY MIDNIGHT WITH CAA UNDERWAY. MODELS INDICATE A LARGE AREA OF STRATUS TO AFFECT THE REGION POSSIBLY INTO WED AS MOISTURE IS TRAPPED WITHIN LOW LEVEL INVERSION. WENT SEVERAL DEGREES ABOVE GUIDANCE TODAY DUE TO POSSIBLE BREAKS IN CLOUD COVER WITH ARRIVAL OF DRY SLOT. REMAINDER OF TEMPS REFLECT A COMPROMISE OF GUIDANCE. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. ZAJDEL
Hazardous weather outlook, Mar 1, 12:05 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1205 PM CST MON MAR 1 2004 WIZ046-047-051-052-056>060-062>072-021100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1205 PM CST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST FOR ALL OF SOUTHERN WISCONSIN THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM WISCONSIN DELLS TO MILWAUKEE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SNOW ABOUT THURSDAY...THEN AGAIN SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. TZ
In the hours before
Special weather statement, Mar 1, 1:00 PM CST, 1 hour 20 minutes before
WIZ046-047-051-052-056>060-062>072-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 100 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 100 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH EASTERN IOWA. SOME OF THE SHOWERS WERE FOUND NEAR DUBUQUE IOWA...AND THESE SHOWERS WILL MOVE INTO LAFAYETTE COUNTY BY 130 PM...AND THEN THE COUNTIES OF IOWA AND GREEN BY 200 PM. THE STRONGEST STORMS...STILL SOME 60 MILES SOUTHWEST OF DUBUQUE... WILL NOT REACH SOUTH-CENTRAL UNTIL AFTER 300 PM. SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS. SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. $4 KAPELA
Special weather statement, Mar 1, 1:00 PM CST, 1 hour 20 minutes before
WIZ046-047-051-052-056>060-062>072-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 100 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 100 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH EASTERN IOWA. SOME OF THE SHOWERS WERE FOUND NEAR DUBUQUE IOWA...AND THESE SHOWERS WILL MOVE INTO LAFAYETTE COUNTY BY 130 PM...AND THEN THE COUNTIES OF IOWA AND GREEN BY 200 PM. THE STRONGEST STORMS...STILL SOME 60 MILES SOUTHWEST OF DUBUQUE... WILL NOT REACH SOUTH-CENTRAL UNTIL AFTER 300 PM. SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS. SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. KAPELA
Special weather statement, Mar 1, 1:52 PM CST, 28 minutes before
WIZ046-047-051-052-056>060-062>072-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 152 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 152 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN WISCONSIN AND EASTERN IOWA. THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 20 MILES SOUTH OF LA CROSSE TO DODGEVILLE TO JANESVILLE. THE STRONGEST STORM WILL MOVE THROUGH SOUTHEASTERN LAFAYETTE COUNTY BETWEEN 150 PM AND 215 PM......ALONG HIGHWAY 78. SMAIL HAIL OF 1/4 TO 1/2 IN DIAMETER AND BREIF HEAVY RAINS ARE POSSIBLE WITH THIS STORM. SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS. SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE MILWAUKEE AREA AROUND 4 PM. KAPELA
Special weather statement, Mar 1, 2:15 PM CST, 5 minutes before
WIZ046-047-051-052-056>060-062>072-012101- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 215 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 215 PM CST...SEVERAL LINES OR CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN WISCONSIN AND EASTERN IOWA. THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 15 MILES SOUTH OF LA CROSSE TO SPRING GREEN TO MADISON TO WHITEWATER TO THE CITY OF WALWORTH IN SOUTHWESTERN WALWORTH COUNTY. THE STRONGEST STORMS WILL AFFECT THE WESTERN PART OF LAFAYETTE COUNTY...AND EASTERN HALF OF ROCK COUNTY...AND WESTERN JEFFERSON COUNTY THROUGH 245 PM. HAIL UP TO 1/4 TO 1/2 INCH IN DIAMETER IS LIKELY WITH SOME OF THE STORMS. SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS. SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE MILWAUKEE AREA AROUND 4 PM. KAPELA
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 2:43 PM CST | Severe Thunderstorm Warning | MKX | Rock | 32 min |
| Mar 1, 3:21 PM CST | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 24 min |
| Mar 1, 3:23 PM CST | Special Marine Warning | MKX | 97 min | |
| Mar 1, 3:23 PM CST | Special Marine Warning | MKX | 97 min | |
| Mar 1, 3:42 PM CST | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 48 min |
| Mar 1, 3:51 PM CST | Severe Thunderstorm Warning | MKX | Dane, Dodge, Jefferson | 39 min |
| Mar 1, 4:40 PM CST | Severe Thunderstorm Warning | MKX | Dodge, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.